Tornadoes · United States · Alabama · 2001
F1 tornado, Daleville to Ewell, Alabama, November 25, 2001
From Daleville to Ewell, this F1 tornado ran 2.0 miles across Dale County on November 25, 2001, touching down at 12:12 AM CST and reaching 100 yards wide. It killed nobody and injured 25, and did $3.0 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- November 25, 2001
- Touchdown
- 12:12 AM CST (06:12 UTC)
- Path length
- 2.0 miles (3.2 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 25
- Property damage
- $3.0 million
- County
- Dale County
- Touchdown point
- 31.280, -85.730
- Lift-off point
- 31.320, -85.700
- Record number
- 554
What the Weather Service recorded
A strong F1 tornado touched down just southwest of Daleville, near the northwest corner of Cairns Army Airfield at Fort Rucker. Several maintenance buildings sustained minor roof damage. One aircraft suffered minor damage from flying sheet metal. The tornado tracked northeast into Daleville and damaged 25 businesses along Highway 85, including a church, gas station, two supermarkets, a bank and several homes. It destroyed a restaurant and two industrial park buildings. The tornado lifted the roof off of the Daleville Inn and Landing Zone Lounge, causing its walls to collapse. Of the 125 patrons inside, 23 suffered minor injuries and two serious injuries. One restaurant was destroyed. Nearly 40 businesses and 1,000 residential customers lost power after the tornado toppled numerous power poles. The intersection of Highways 85 and 134 in Daleville was closed and a curfew was imposed for 24 hours. Fort Rucker damage surveyed by an off-duty Air Force meteorologist and Daleville damage surveyed by the NWS.
An F1 tornado touched down just south of Ewell and destroyed a double wide mobile home. Its two occupants were seriously injured. Damage surveyed by the NWS.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the tornado touched down at Nov 24, 8:00 PM CST, 4 hours 12 minutes earlier.
Area forecast discussion, Nov 24, 8:00 PM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 900 PM EST SAT NOV 24 2001 ...SOUTHEAST ALA-SW GEORGIA AND FL PANHANDLE IN A TORNADO WATCH 821 UNTIL 12 AM EST (11 PM EST).. ACTIVE EVENING SO WILL ISSUE SHORT AFD AND UPDATE AS NECESSARY. CURRENTLY LINE OF SCATTERED THUNDERSTORMS WITH EMBEDDED SUPERCELLS ACROSS GULF NEWD THRU PNS AREA AND INTO NCNTRL ALA. INDIVIDUAL STORMS MOVING NE AROUND 35-40 MPH. MOST ACTIVE WX REMAINS ACROSS SCNTRL ALA IN AREA OF PRE-FRONTAL WARM SECTOR...GOOD LLVL CONFLU AND INTENSE LOW-MID JET AROUND BASE OF SHORT WAVE TROF LIFTING NEWD THRU TENN VALLEY. CLOSER TO HOME...LATEST RADAR PIX SHOW SRN SECTION OF LINE SLOWING AND WEAKENING SOME AS UPPER SUPPORT MOVES FARTHER AWAY...DIURNAL HEATING ENDS AND SOUNDINGS AND OBS INDICATE MORE STABLE AIR. STILL HINT OF BOWING IN VERY STRONG STORMS AROUND COVINGTON COUNTY-JUST WEST OF OUR SE ALA COUNTIES. ITS POSSIBLE THAT A FEW SEVERE STORMS MAY TRANSLATE EWD INTO WATCH AREA...ESPECIALLY SE ALA WITHIN NEXT HOUR AND PANHANDLE DURING LATE EVENING WHERE DEW POINTS REMAIN AROUND 70 DEGREES. SATELLITE AND RADAR INDICATE AIR MASS QUITE COOL AND DRY BEHIND FRONT. UPDATED MARINE PACKAGE EARLIER TO ACCOUNT FOR TOR WATCH AFFECTING ADJACENT COAST OF PANHANDLE. EVENING BUOYS LESS THAN 15 KNOTS WITH SEAS AOB 5 FEET. SCA LIKELY TO BE ELIMINATED WITH LATER PACKAGE. WILL MONITOR WX AND WAIT UNTIL LAST MINUTE B4 ISSUING CWF/ZFP. .TLH... .AL...NONE. .GA...NONE. .FL...NONE. BLOCK
In the hours before
Special weather statement, Nov 24, 6:23 PM CST, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 723 PM EST SAT NOV 24 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST ALABAMA...SOUTHWEST GEORGIA AND THE FLORIDA PANHANDLE...EFFECTIVE UNTIL 12 AM EST...11 PM CST. ALZ065>069-250500- COFFEE-DALE-GENEVA-HENRY-HOUSTON- 623 PM CST SAT NOV 24 2001 ...A TORNADO WATCH IS IN EFFECT UNTIL 11 PM EST... FLZ007>015-026-250500- BAY-CALHOUN-COASTAL WALTON-FRANKLIN-GULF-HOLMES-INLAND WALTON- JACKSON-LIBERTY-WASHINGTON- 723 PM EST (623 PM CST) SAT NOV 24 2001 ...A TORNADO WATCH IS IN EFFECT UNTIL 11 PM CST... GAZ120>126-142>145-155-156-250500- BAKER-CALHOUN-CLAY-DECATUR-DOUGHERTY-EARLY-LEE-MILLER-MITCHELL- QUITMAN-RANDOLPH-SEMINOLE-TERRELL- 723 PM EST SAT NOV 24 2001 ...A TORNADO WATCH IS IN EFFECT UNTIL 12 AM EST...
Special weather statement, Nov 24, 6:41 PM CST, 5 hours 31 minutes before
BULLETIN - IMMEDIATE BROADCAST REQUESTED NATIONAL WEATHER SERVICE TALLAHASSEE FL 741 PM EST SAT NOV 24 2001 TORNADO WATCH IN EFFECT UNTIL 12 AM-MIDNIGHT EST (1100 PM CST). THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST ALABAMA...SOUTHWEST GEORGIA AND THE FLORIDA PANHANDLE ALC031-045-061-067-069-250500- IN ALABAMA THIS WATCH INCLUDES 5 COUNTIES... HENRY...COFFEE...DALE...HOUSTON AND GENEVA FLC005-013-037-045-059-063-077-133-250500- IN FLORIDA THIS WATCH INCLUDES 8 COUNTIES... JACKSON...HOLMES...WASHINGTON...CALHOUN...LIBERTY...BAY...FRANKLIN AND GULF GAC007-037-061-087-095-099-177-201-205-243-253-273-321-250500- IN GEORGIA THIS WATCH INCLUDES 13 COUNTIES... TERRELL...RANDOLPH...LEE...WORTH...CLAY...DOUGHERTY...CALHOUN... EARLY...BAKER...MITCHELL...MILLER...DECATUR AND SEMINOLE REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOS AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The surface observations
Cairns Aaf/Ozark (OZR), 3 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2001 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of November 25, 2001
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 25 | 12:30 AM CST | F1 | Dale, AL | 0.1 | 100 | 2 | $70,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.